Skip to main content

Naloxone/Narcan

New narcan packaging

What is naloxone and is it the same as Narcan®? 

Naloxone is the generic name for Narcan, a life-saving, first-aid medication used to quickly reverse an opioid overdose. It works by temporarily blocking the effects of opioids by attaching to brain receptors that opioids use.  Common opioids that can lead to an overdose include heroin, fentanyl, oxycodone, and morphine.  

In emergency situations where there is a suspected opioid overdose, naloxone is given intranasally (in the nose).  It can also be given intravenously (in veins) and intramuscularly (in muscles).  It takes about 2-5 minutes to begin working and may require more than one dose. The effects of naloxone last for between 30-90 minutes, and often leading to withdrawal symptoms like nausea, vomiting, agitation, and muscle aches.  It is important to call 911 during a suspected overdose, as the effects of the opioids can outlast the naloxone.

When naloxone was first approved, its brand name was “Narcan.” There are now other formulations and brand names for naloxone.  All of these medications aim to revers an opioid overdose. This do no harm drug is often carried by first responders, healthcare professionals, individuals at risk of an opioid overdose, and many others. It is a life saving medication. Naloxone should become part of your emergency kit.

What is an opioid emergency or overdose?

Opioids can cause a person’s breathing to slow or even stop - this is considered an overdose. All opioids put people at risk.

In case of an overdose follow these steps:

  1. Call 911. NOTE: The NY State 911 Good Samaritan Law provides substantial protection to anyone calling 911 to save a life, even if drugs are present.
  2. Follow dispatcher instructions. 
  3. Give naloxone
  4. If no reaction in 3 minutes, give second dose. 
  5. After giving naloxone, stay with the person for 3 hours (as long as you can) or until help arrives. Make sure the person does not take more opioids even if they don’t feel well. If the person is still unresponsive, lay them on their side, wait for help. If you know how, do rescue breathing and/or CPR or follow 911 dispatcher instructions.

Where can I get free naloxone/Narcan, fentanyl test strips, xylazine test strips and other harm reduction supplies? 

There are several ways to access naloxone and supplies at no-cost.

Access harm reduction supplies from the Erie County Department of Health (ECDOH)

Online: Order Online

Call: 716-858-7695 

Text: 716-225-5473 

Email: harm.reduction@erie.gov 

Please allow 5-7 business days for above orders to be processed.

Visit: 1st Floor Lobby at the Rath Building, 95 Franklin St, Buffalo, NY 14202

Visit: Harm Reduction OPEN (Overdose Prevention, Education, & Narcan) Stands

Can I become trained in naloxone/Narcan?

Yes!  We’re excited to offer free in-person and virtual naloxone training to everyone!  All participants will receive a certificate of completion in opioid overdose prevention, and an emergency response kit with two doses of naloxone. Plus, we provide harm reduction supplies like fentanyl test strips and many other resources.

We offer several types of trainings

Virtual Trainings

Training Dates, Times and Registration

In-person general and family centered trainings

These trainings take place at the Erie County Training & Operations Center, 3359 Broadway, Cheektowaga, NY 14227

Training Dates, Times and Registration

On-the-spot trainings

Curbside Care

Train the trainer

Train the Trainer (TOT) is very similar to our traditional Opioid Overdose Recognition and Narcan Administration training, however this one is designed to prepare the attendees to become trainers themselves. 

Training Dates, Times and Registration

Trainings for professionals

Previously Recorded Trainings: Overview of Addiction and Medication Assisted Treatment (MAT)

Previously Recorded Trainings: Professional Boundaries and Ethics

Businesses/Organizations/Groups

Equip yourself and your team with the knowledge and skills to respond effectively in opioid emergencies. Together, we can make a positive impact and save lives!

Request a training here

Join us in making a difference, be prepared to help in an emergency, and learn about:

  • Principles of Harm Reduction.
  • Causes and effects of Opioid Use Disorder.
  • Impact of the Opioid Epidemic in Erie County today.
  • Signs and symptoms of an opioid overdose.
  • Gain skills in administering naloxone to reverse an opioid overdose
  • Reporting and follow-up procedures.
  • Good Samaritan Law.
  • Emergency Services Addiction Program (ESAP) and Syringe Exchange Program (SEP).
  • Peer Navigation & Treatment Support.

Family centered trainings

Our In-Person Family Centered Trainings provide essential tools and information for individuals seeking to understand and navigate their loved one’s substance use disorder, treatment, and recovery. These trainings cover all of the above plus: 

  • How you can contribute to your loved one's recovery and treatment efforts.
  • How to meet individuals where they’re at.
  • How to keep your loved one alive in case of an opioid overdose.

Harm Reduction Home Page & Resources

Changed